Alert archive / Wyoming / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 76, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 6, 2001, 6:45 PM MDT for Niobrara County, Wyoming. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 6, 2001, 6:45 PM MDT (00:45 UTC)
- Expired
- Jul 6, 2001, 7:15 PM MDT
- In force
- 30 min
- Issued by
- NWS Cheyenne, WY
- Area
- Whole counties
County Niobrara County, WY
The radar
The Rapid City radar (KUDX), 178 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 7:20 PM MDT | Thunderstorm Wind 52 E | Lance Creek, WY | Thunderstorm wind took roof off storage shed. |
| Jul 6, 7:20 PM MDT | Hail 0.88 | Lance Creek, WY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 3:00 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 0.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 196 J/kg
- Mixed-layer CIN
- -228 J/kg
- Mixed-layer LCL
- 2219 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -79 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -3.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 070046 SVRCYS WYC027-070115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 645 PM MDT FRI JUL 6 2001 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN NIOBRARA COUNTY IN EAST CENTRAL WYOMING * UNTIL 715 PM MDT * AT 640 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EXTREME NORTHWESTERN NIOBRARA COUNTY...OR ABOUT 47 MILES NORTHWEST OF LUSK...MOVING EAST AT 30 MPH. THIS STORM HAS A HISTORY OF PRODUCING WALNUT SIZE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHEYENNE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT. $$ BANN WCJIN-WYNE LAT...LON 4350 10492 4327 10491 4327 10438 4350 10439
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:10 PM MDT, 4 hours 35 minutes earlier.
Area forecast discussion, Jul 6, 2:10 PM MDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 210 PM MDT FRI JUL 6 2001 LOOKS LIKE 16 UTC UPDATE OF DAY ONE OUTLOOK HAD RIGHT IDEA CUTTING OFF RISK SEVERE ALONG NEB/CO BORDER. SATELLITE/RADAR LOOPS SHOW STORMS FIRING OVER NORTH-CENTRAL CO...THEN LIFTING NORTH-NORTHEAST. WILL TAKE A LONG TIME FOR STORMS TO GET AS FAR EAST AS SNY. COMPUTED LI/S LOWEST OVER CENTRAL PANHANDLE ATTM THO. IMPULSE FIRING CO STORMS APPARENTLY WHAT MODELS MOVE TO CENTRAL PANHANLE BY 06 UTC/MIDNIGHT AND INTENSIFY. 18 UTC RUC40 MISSING NORTH-CENTRAL CO QPF BUT 18 UTC MESO-ETA LOOKS BETTER. BELIEVE IT SPREADS IT TOO FAR TO EAST IN FAR SOUTH PANHANDLE DURING AFTERNOON HRS. 12 UTC RUN OF NCAR MM5 HAD 1.0 INCH QPF BULLSEYE EAST OF BFF THIS EVENING. WILL SEE IF THIS VERIFIES. NEXT BIG QPF POSSIBILITY NOT UNTIL SAT EVENING...ACCORDING TO MODELS. AVN HAS ANOTHER STRONG VORTICITY CENTER OVER CENTRAL PANHANDLE AT 42 HRS/MIDNIGHT SAT. ETA WEAKER AND SLIGHTLY FASTER WITH IMPULSE FROM NORTH OF VTN TO SOUTHEAST CORNER WY. AVN HAS 0.63 INCH BULLSEYE NEAR BFF AT 42 HRS WHILE ETA HAS 0.42 JUST EAST OF CYS. POPS DROP TO MORE SEASONAL VALUES FOR SUN AFTERNOON AS MEAN RIDGE EXTENDS FROM CENTRAL GREAT PLAINS NORTHWESTWARD ALONG NORTHERN ROCKIES. QUITE WARM TEMPS U.F.N. .EXTENDED DISCUSSION... STRONG UPPER RIDGE OF HIGH PRESSURE WILL REMAIN CENTERED OVER THE SOUTHERN ROCKIES/PLAINS THROUGH PERIOD. MONSOONAL MOISTURE WILL CONTINUE TO FLOW FROM OLD MEXICO AND THE DESERT SOUTHWEST INTO THE INTER-MOUNTAIN REGION AND PACIFIC NORTHWEST. TEMPERATURES ACROSS THE FORECAST AREA WILL REMAIN ABOUT THE SAME FROM DAY TO DAY...AS NO MAJOR FRONTS ARE PROGGED TO PASS THROUGH THE AREA AND THICKNESS VALUES DON'T CHANGE MUCH. WITH THE HOT TEMPERATURES AND MONSOONAL MOISTURE...A CHANCE OF AFTERNOON THUNDERSTORMS CAN BE EXPECTED EACH DAY ACROSS THE AREA THROUGH THE PERIOD. .CYS... WY...NONE. NE...NONE.Z COX/KMD
In the hours before
Local storm report, Jul 6, 6:36 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
636 PM MDT FRI JUL 6 2001
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM 15 N BILL WY 1.50 INCH HAIL
07/06/01 CONVERSE REPORTED BY FIRE CREW
BANNThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 6:18 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 27 min |
| Jul 6, 7:15 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 60 min |
| Jul 7, 5:00 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 45 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.